Half-linear eigenvalue problem: Limit behavior of the first eigenvalue for shrinking interval
© Bognár and Došlý; licensee Springer. 2013
Received: 27 June 2013
Accepted: 4 September 2013
Published: 7 November 2013
We investigate the limit behavior of the first eigenvalue of the half-linear eigenvalue problem when the length of the interval tends to zero. We show that the important role is played by the limit behavior of ratios of primitive functions of coefficients in the investigated half-linear equation.
being the inverse function of Φ, and the integrability assumption on the functions , c, w implies the unique solvability of this system. The original paper of Elbert , where the existence and uniqueness results are proved via the half-linear version of the Prüfer transformation, deals with continuous functions in (2), but the idea of the proof applies without change to integrable coefficients when, as a solution x, u, absolutely continuous functions are considered (which satisfy (2) a.e. in ).
where , are the half-linear goniometric functions, which will be recalled in the next section. Motivated by the paper , where the linear Sturm-Liouville differential equation (which is the special case of (1)) is considered, we investigate the limit behavior (as ) of the first eigenvalue of (1), (3) in dependence on α, β. We show that this limit behavior is, in a certain sense, the same as for an eigenvalue problem when boundary conditions (3) are associated with an equation with constant coefficients.
and the spherically symmetric potential c, can be reduced to an equation of the form (1). For this reason, motivated also by the linear case , the problem of dependence of eigenvalues of (1), (3) on the functions r, c, w and the boundary data a, b, α, β was a subject of the investigation in several recent papers. We refer to [3–6] and the references therein.
The paper is organized as follows. In the next section, we recall essentials of the qualitative theory of half-linear differential equations. Section 3 deals with the eigenvalue problem for an equation with constant coefficients. The main results of the paper, limit formulas for the first eigenvalue of (1), (3), are given in Section 4.
First, we recall the concepts of half-linear goniometric functions. These functions, in the form presented here, appeared for the first time in . In a modified form, they can also be found in other papers, e.g., in .
The right-hand side of (7) is a Lipschitzian function with respect to φ, hence the standard existence, uniqueness, and continuous dependence on the initial data theory applies to this equation, and these results carry over via (6) to (2) and (1). Observe at this place that the right-hand side of (2) is not Lipschitzian, so this theory cannot be directly applied to (2).
which is related to (1) by the Riccati substitution . The fact that we have in disposal a Riccati-type differential equation and the generalized Prüfer transformation implies that the linear oscillation theory extends almost verbatim to (1). In particular, similarly to the linear case, the eigenvalues of (1), (3) form an increasing sequence , and the n th eigenfunction has exactly zeros in , see  and also [, Section 5.7]. For some recent references in this area, we refer to  and the references therein.
3 Equation with constant coefficients
To underline the dependence of eigenvalues of our eigenvalue problem on b, α, β, we denote the first eigenvalue by . Also, when , we use the notation .
In the opposite case, when , i.e., , we need v to be increasing, and using the same argument as before, we have . Finally, if and , we have , and hence , similarly, if and , we have , and hence also .
The previous simple considerations are summarized in the next theorem.
(actually, this least eigenvalue does not depend on the endpoints a, b).
4 Limit behavior of the first eigenvalue
In the next theorems, we discuss various asymptotic behavior of ratios of the functions C, R, W for , which implies various limit behavior of the first eigenvalue. The behavior of the higher eigenvalues is described at the end of this section.
In the proofs of the next theorems, given , , denotes the Prüfer angle of a solution x of (1) with satisfying (3) at a, i.e., .
We start with the most interesting case in (3).
i.e., . Thus, since φ was the Prüfer angle corresponding to a solution of (1) with satisfying (3) at , we have for the first eigenvalue when b is in a sufficiently small right neighborhood of a (since we need for ). Therefore, (12) holds. □
Then we have as for any .
Hence . This implies that for every , and thus, as . □
Then we have as for any .
if b is sufficiently close to a, i.e., , and hence . Therefore, . □
If , the expression in line (17) tends to −∞ as while remaining terms on the right-hand side of the previous formula are bounded. Hence the expression on the right-hand side is negative for b close to a, which means that for these b. However, this implies that in a right neighborhood of a, and since Λ was arbitrary, we have . The same arguments imply that if .
Finally, if , take first . Since the last term in (18) tends to zero as , we obtain using the same argument as in the previous part of the proof that for b sufficiently close to a. Taking , we obtain for b in a right neighborhood of a, and this completes the proof. □
and (20) is proved. □
as , so exists finite, and hence from (25), the same holds for , and the conclusion follows from Theorem 5. □
We finish the paper with a brief treatment of the case in (3). We show that the situation is similar as in the case of a constant coefficients equation treated in Section 3.
- (i)If , then(26)
- (ii)If , then
Proof We will prove the part (i) only, the proof of (ii) is analogical. Let be arbitrary, and let be the Prüfer angle of the solution x of (1) with satisfying (3) at . Since φ is a continuous function of t, and , we have if b is sufficiently close to a. Hence, using the same argument as before, we have , which implies (26). □
for any , . This formula follows in the case from the general theory of half-linear eigenvalues problem (see [8, 10]), which says that the eigenvalues form an increasing sequence tending to ∞, and from the fact that . If , then , but for , we have and higher eigenvalues correspond to the situation when the Prüfer angle of a solution of (1) satisfying the first condition in (3) satisfies . Hence, the growth of φ must be unbounded when , and hence (27) holds also for .
The research of the first author was carried out as a part of the TAMOP-4.2.2/B-10/1-2010-0008 project in the framework of the New Hungarian Development Plan. The realization of this project is supported by the European Union and co-financed by the European Social Fund. The second author was supported by the Grant GAP 201/11/0768 of the Czech Grant Agency.
- Elbert Á: A half-linear second order differential equation. Colloq. Math. Soc. János Bolyai 30. In Qualitative Theory of Differential Equations, Vol. I, II. North-Holland, Amsterdam; 1981:153-180. Szeged, 1979
- Kong Q, Wu H, Zettl A: Limit of Sturm-Liouville eigenvalues when the interval shrinks to an end point. Proc. R. Soc. Edinb., Sect. A 2008, 138: 323-338.MathSciNetView Article
- Benedikt J, Drábek P: Estimates of the principal eigenvalue of the p -Laplacian. J. Math. Anal. Appl. 2012, 393: 311-315. 10.1016/j.jmaa.2012.03.054MathSciNetView Article
- Binding PA, Drábek P: Sturm-Liouville theory for the p -Laplacian. Studia Sci. Math. Hung. 2003, 40: 375-396.
- Kong L, Kong Q: Right-definite half-linear Sturm-Liouville problems. Proc. R. Soc. Edinb. A 2007, 137: 77-92.View Article
- Kusano T, Naito M, Tanigawa T: Second-order half-linear eigenvalue problems. Fukuoka Univ. Sci. Rep. 1997, 27: 1-7.MathSciNet
- Lindqvist P: Some remarkable sine and cosine functions. Ric. Mat. 1995, 44: 260-290.MathSciNet
- Kusano T, Naito M: Sturm-Liouville eigenvalue problems for half-linear ordinary differential equations. Rocky Mt. J. Math. 2001, 31: 1039-1054. 10.1216/rmjm/1020171678MathSciNetView Article
- Došlý O, Řehák P North-Holland Mathematics Studies 202. In Half-Linear Differential Equations. Elsevier, Amsterdam; 2005.
- Eberhard W, Elbert Á: On the eigenvalues of half-linear boundary value problems. Math. Nachr. 1997, 183: 55-72. 10.1002/mana.19971830105MathSciNetView Article
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.